Colorado, 2009

Hail in Colorado, September 14, 2009

September 14, 2009 · NWS PUB · 2 events in 1 county or zone

A severe thunderstorm produced hail up to the size of pennies and quarters in the Colorado Springs area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe thunderstorm produced hail up to the size of pennies and quarters in the Colorado Springs area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 14, 2:11 PM MST, 59 minutes earlier.

Area forecast discussion, Sep 14, 2:11 PM MST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
311 PM MDT MON SEP 14 2009

.SHORT TERM...
(TONIGHT AND TUESDAY)

METEOROLOGICAL CONCERN FOR THE NEAR TERM IS THE AMOUNT OF IMPACT
THAT UPPER LOW DEVELOPING OVER CENTRAL UTAH BY TUESDAY AFTERNOON
WILL HAVE ON CWFA.

AT THIS WRITING...REGION NOTING MOSTLY CLEAR SKIES OVER EASTERN
SECTIONS AS WELL AS THE MAJORITY OF THE SAN LUIS VALLEY...WHILE
HIGHER TERRAIN AREAS GENERALLY EXPERIENCING PARTLY TO MOSTLY CLOUDY
SKIES AS WELL AS DEVELOPING SHOWERS AND THUNDERSTORMS.  TEMPERATURES
THIS AFTERNOON ARE RUNNING A CATEGORY OR SO HIGHER MOST AREAS THAN
VALUES REPORTED AT THIS TIME YESTERDAY.

UPPER LOW OVER WEST-CENTRAL NEVADA THIS AFTERNOON IS PROJECTED TO
MOVE INTO CENTRAL UTAH BY 00Z WEDNESDAY.  GREATEST LIFT WITH THIS
SYSTEM EXPECTED OVER WESTERN AND CENTRAL PORTIONS OF THE CWFA DURING
THE SHORT-TERM WITH ONE WAVE OF ENERGY MOVING ACROSS TONIGHT AND
ANOTHER UPPER WAVE IMPACTING WESTERN SECTIONS OF THE CWFA BY TUESDAY
AFTERNOON.

FOR SENSIBLE WEATHER WILL CONTINUE WITH GENERALLY ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT AND TUESDAY...ONCE AGAIN
FAVORING THE WESTERN AND CENTRAL SECTIONS OF THE CWFA...WHILE THE
FAR EAST REMAINS DRY.  WITH LOCALIZED MAXIMUM CAPES/LI AND 0-6 KM
BULK SHEAR VALUES IN THE 1500 J/KG...-4C AND 20 KNOT RANGE THIS
AFTERNOON...ANTICIPATE THAT A FEW OF THE STRONGER THUNDERSTORMS
FROM LATE THIS AFTERNOON INTO TONIGHT WILL HAVE THE POTENTIAL TO
PRODUCE LOCALLY HEAVY RAINFALL...HAIL GENERALLY UNDER 3/4 INCH IN
DIAMETER AND HAZARDOUS CLOUD TO GROUND LIGHTNING. ONCE
AGAIN...PAINTED A FEW TENTHS OF SNOW TONIGHT OVER SELECTED HIGHER
MOUNTAIN LOCATIONS.

BY TUESDAY AFTERNOON...SIMILAR LOCALIZED MAXIMUM CAPE AND LI VALUES
ARE ANTICIPATED OVER WESTERN AND CENTRAL PORTIONS OF THE CWFA AS
COMPARED TO THIS AFTERNOON...WHILE 0-6 KM BULK SHEAR VALUES
INCREASE TO AROUND 40 KNOTS OVER FAR WESTERN SECTIONS AS UPPER LOW
APPROACHES...THEREFORE SOME STRONG THUNDERSTORMS WILL AGAIN BE
POSSIBLE...ESPECIALLY WESTERN SECTIONS.

FINALLY...ABOVE SEASONAL MID-SEPTEMBER TEMPERATURES ARE EXPECTED TO
CONTINUE THROUGH TUESDAY...ALTHOUGH MANY LOCALS WILL EXPERIENCE
MAXIMUM TEMPERATURES ON TUESDAY THAT WILL BE A FEW DEGREES COOLER
THAN WHAT WAS NOTED THIS AFTERNOON. /77

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

MAIN FORECAST CONCERN FOR THE EXTENDED IS THE EXPECTED IMPACT OF
AN UPPER LOW CURRENTLY SPINNING OVR CENTRAL NV. THIS LOW WILL SLOWLY
MOVE INTO UT BY MID WEEK...THEN DRIFT TO THE S INTO SRN NM BY THE END
OF THE WEEK. BY WED...THE LOW WILL BE CUT OFF AND IT IS NOT PARTICULARLY
STRONG OR COLD TO BEGIN WITH...SO A SIGNIFICANT FALL EVENT IS NOT
ANTICIPATED. MAIN IMPACTS WILL BE OVR THE CENTRAL AND ESPECIALLY
SWRN MTS WITH SWRLY FLOW ALOFT. COULD SEE SOME MINOR SNOW ACCUMULATIONS
MAINLY ABOVE 12K FT FROM TUE INTO EARLY THU. THERE IS A RESPECTABLE
AMT OF PACIFIC MOISTURE INTI TALLY ASSOCIATED WITH THE STORM...SO
COULD SEE SOME LOCAL MODERATE RAINFALL AS WELL. PRECIP E OF THE
MTS SEEMS LESS LIKELY WITH LITTLE UPPER SUPPORT AND UNFAVORABLE
ORTHOGRAHICS. HAVE CUT BACK ON POPS A BIT FOR THE PLAINS TUE NIGHT
INTO MID WEEK. LATEST 18Z NAM HAS A BIT OF AN ERLY PUSH ON WED
WHICH LEADS TO PRECIP OVR THE PLAINS LATE WED INTO THU...BUT THIS
FEATURE DOES NOT LOOK AS STRONG IN THE GFS.

BY END OF THE WEEK...THE UPPER RIDGE BEGINS TO REBUILD FROM THE W
AND THE AREA DRIES OUT. THROUGH THE EXTENDED...TEMPS STAY FAIRLY
MODERATE WITH COMFORTABLE 80S OVR THE PLAINS AND 60S-70S FOR THE
HYR TRRN. GFS AND EC ARE NOW IN PRETTY GOOD AGREEMENT REBUILDING A
STRONG RIDGE FOR THE WEEKEND. BOTH MODELS HINT AT A FRONT ARRIVING
FROM THE NW ON SUN NITE-MON MORN...BUT THIS FEATURE IS NOT AS
STRONG AS IT HAD LOOKED IN EARLIER RUNS. WILL MAINTAIN A FORECAST
OF POPS SLIGHTLY BELOW CLIMO AND TEMPS AROUND OR ABOVE CLIMO FOR
THE LATTER PART OF THE FORECAST. ROSE.

&&

.AVIATION...
VFR CONDITIONS ARE ANTICIPATED TONIGHT OVER KALS...KCOS
AND KPUB OUTSIDE OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
WHERE LOCALIZED MVFR AND IFR CONDITIONS MAY BE NOTED AT
TIMES...ESPECIALLY DURING THE LATE AFTERNOON AND EVENING HOURS. /77

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

77/44
Hazardous weather outlook, Sep 14, 5:30 AM MST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
630 AM MDT MON SEP 14 2009

COZ058>089-093>099-151300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
630 AM MDT MON SEP 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE OVER THE GREAT BASIN WILL RESULT IN
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS OVER THE
MOUNTAINS AND HIGH VALLEYS WEST OF THE I-25 CORRIDOR.  LITTLE OR NO
THUNDERSTORM ACTIVITY IS EXPECTED EAST OF THE I-25 CORRIDOR.
PRIMARY STORM THREATS WILL BE LIGHTNING...WIND GUSTS TO 40 MPH...
BRIEF HEAVY RAIN AND PEA SIZE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE HIGHER TERRAIN
TUESDAY AND WEDNESDAY...WITH ISOLATED CONVECTION ACROSS THE
EASTERN PLAINS. THUNDERSTORMS WILL THEN BECOME MORE ISOLATED IN
NATURE BEGINNING THURSDAY...AND LASTING THROUGH SUNDAY...FOR THE
ENTIRE AREA. THE BEST CHANCE OF THUNDERSTORMS WILL BE IN AND NEAR
THE MOUNTAINS OF CENTRAL AND SOUTH CENTRAL COLORADO. LOCALLY HEAVY
RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE
PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER NOON TODAY OVER THE MOUNTAINS AND HIGH VALLEYS WEST
OF THE I-25 CORRIDOR.

50/27

In the hours before

Special weather statement, Sep 14, 12:53 PM MST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
153 PM MDT MON SEP 14 2009

COZ074-088-142030-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000
FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
153 PM MDT MON SEP 14 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  WEST CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO.

AT 152 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BONCARBO...OR 14 MILES WEST OF TRINIDAD...
WHICH WAS MOVING TOWARD THE SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  BONCARBO.
  COKEDALE.

PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Sep 14, 2:24 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
324 PM MDT MON SEP 14 2009

COZ081-084-085-142230-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-
324 PM MDT MON SEP 14 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTH CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO
   THIS INCLUDES...NORTHERN COLORADO SPRINGS.

AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR AIR FORCE ACADEMY...OR 11 MILES NORTH OF
COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE NORTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  NORTHERN COLORADO SPRINGS.
  MONUMENT.
  BLACK FOREST.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Sep 14, 2:58 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
358 PM MDT MON SEP 14 2009

COZ081-082-142230-
PIKES PEAK ABOVE 11000 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500
FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-
358 PM MDT MON SEP 14 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  TELLER COUNTY IN CENTRAL COLORADO

AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF CRIPPLE CREEK...OR 21 MILES WEST
OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE NORTH AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  FLORISSANT.
  DIVIDE.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 74 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, El Paso

When
September 14, 3:10 PM MST to 3:15 PM MST
Where
El Paso County, 5.81 mi SSW of Black Forest
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.950, -104.760

Hail, El Paso

When
September 14, 3:33 PM MST to 3:38 PM MST
Where
El Paso County, 6.78 mi NNE of Colorado Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.920, -104.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191115, 191116.